Texas, 2012

Hail in Texas, October 22, 2012

October 22, 2012 · NWS FWD · 2 events in 1 county or zone

A complex of thunderstorms developed in West Texas ahead of an approaching shortwave. As this complex neared the western portions of the Fort Worth CWA in the mid morning hours, it began to weaken, but produced ping pong and golf ball sized hail in Young County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of thunderstorms developed in West Texas ahead of an approaching shortwave. As this complex neared the western portions of the Fort Worth CWA in the mid morning hours, it began to weaken, but produced ping pong and golf ball sized hail in Young County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 22, 6:32 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 22, 6:32 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
732 AM CDT MON OCT 22 2012

.UPDATE...
SHORTWAVE CONTINUES LIFTING NORTHEAST ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THIS MORNING. LATEST HIGH RES HRRR MODEL AND
NAM12 RUNS ARE PICKING UP ON THE LATEST TRENDS WITH THE WEST TX
STORMS THIS MORNING. THE TECH AND NCEP WRF MODELS PICK UP SOME OF
IT...BUT ARE TOO WEAK AS THE SHORTWAVE HAS IMPRESSIVE STRUCTURE ON
WATER VAPOR SATELLITE THIS MORNING.

12Z FWD SOUNDING DOES SHOW THE CAPPING INVERSION HAS STRENGTHENED
ONCE AGAIN WITHIN SWLY FLOW ALOFT...SO THE QUESTION REMAINS ON HOW
FAR SOUTH AND EAST TO BRING RAIN CHANCES. FOR NOW...HAVE KEPT THE
LINE THE SAME FOR RAIN CHANCES. HOWEVER...DID RAISE POPS ACROSS
THOSE AREAS WHERE THE CAP IS LIFTING AND MOISTENING TO HIGH CHANCE
AND LIKELY ACROSS NORTHWEST COUNTIES DUE TO STRENGTH OF ASCENT
AND EXPECTED INSTABILITY.

05/

&&

.AVIATION...
/12Z TAFS/

WIDESPREAD MVFR CIGS PREVAIL ACROSS NORTH TEXAS THIS MORNING WITH
MOIST SOUTHERLY FLOW WELL ESTABLISHED. A FAST MOVING BUT POTENT
DISTURBANCE WILL MOVE THROUGH THE SOUTHERN PLAINS TODAY RESULTING
IN SCATTERED SHOWERS AND THUNDERSTORMS. MOST OF THE ACTIVITY IS
EXPECTED TO REMAIN TO THE NORTHWEST OF THE MAJOR AIRPORTS HOWEVER
IT WILL BE CLOSE ENOUGH TO IMPACT OPERATIONS. SOME LIGHT SCATTERED
ACTIVITY IS ALREADY ONGOING FROM BRECKENRIDGE TO GAINESVILLE. WILL
MAINTAIN MVFR CIGS THROUGH THE MORNING AND FOR NOW WILL LEAVE THE
MENTION OF THUNDERSTORMS OUT WITH THE THINKING THAT THEY WILL
MAINLY BE OFF TO THE NORTHWEST. TIMING ON CONVECTIVE ACTIVITY
WOULD MOST LIKELY BE 18-21Z IN THE METROPLEX IF IT HOLDS TOGETHER
THIS FAR EAST. OTHERWISE...SOUTHERLY WINDS 15 TO 20KTS WILL
PERSIST. ANOTHER ROUND OF MVFR CIGS IS EXPECTED LATE TONIGHT.

DUNN

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT MON OCT 22 2012/
SHORTWAVE NOW SEEN MOVING PROGRESSIVELY NORTHEAST ACROSS NEW
MEXICO AND FAR WEST TEXAS THIS MORNING. SCATTERED THUNDERSTORMS
WERE IN PROGRESS FROM THE PERMIAN BASIN BACK INTO THE TRANS PECOS
MOVING FAIRLY QUICKLY. CURRENT HIGH RESOLUTION MODEL ANALYSIS
INDICATES LARGE SCALE ASCENT WILL AFFECT FAR NORTHWEST COUNTIES BY
MID-LATE MORNING. ASCENT WILL PROGRESS EAST ACROSS THE NORTHERN
COUNTIES THROUGH THE DAY WITH THE DISTURBANCE LIFTING ACROSS
OKLAHOMA/KANSAS. MORNING STRATUS HAS DEVELOPED SOUTHEAST OF A
SHERMAN...DFW...COMANCHE LINE WITH INCREASING HIGH CLOUDS IN
ADVANCE OF SHORTWAVE ACROSS THE NORTHEAST COUNTIES. WILL CONTINUE
A TIGHT GRADIENT ON RAIN CHANCES WITH THE FAR NORTHWEST AND RED
RIVER COUNTIES SEEING THE HIGHEST PROBABILITY THIS AFTERNOON AND
EVENING PER SYSTEM TRACK.

WITH REGARD TO SEVERE WEATHER...INSTABILITY WILL HINGE ON HOW MUCH
INSOLATION AND HEATING THESE AREAS CAN ACHIEVE BEFORE THE BEST
LIFT ARRIVES THIS AFTERNOON. THE CAP HAS LIFTED AND MOISTENED
SOMEWHAT THE PAST 24 HOURS ON THE LATEST FWD SOUNDING. DO FEEL THE
SOUTHEAST HALF OF THE CWA WILL LIKELY STAY CAPPED PER THE TRACK OF
THIS SHORTWAVE. IF STRATUS CAN STAY OUT OF OUR NORTHWEST COUNTIES...
THEN HIGHS WARMING INTO THE MID 80S THIS AFTERNOON MAY YIELD
ENOUGH INSTABILITY FOR A FEW STRONG TO MARGINALLY SEVERE STORMS.
WESTERLY BULK SHEAR OF 30-35 KTS INDICATE A MULTI- CELL SCENARIO
WITH THE POTENTIAL FOR A LOCALIZED DAMAGING WIND THREAT. WE DO NOT
EXPECT WIDESPREAD SEVERE WEATHER WITH THE LACK OF A SURFACE FOCUS
AND CLOUD COVER LIMITING THE POTENTIAL. THE SHORTWAVE AND
ASSOCIATED LIFT EXIT NORTHEAST AWAY FROM NORTH TEXAS OVERNIGHT
WITH RAIN CHANCES ENDING. OTHERWISE...A STRONG PRESSURE GRADIENT
WILL CONTINUE THE WINDY CONDITIONS TODAY WITH GUSTY SOUTH WINDS
15-25 MPH.

A FLAT SHORTWAVE RIDGE WILL DOMINATE ACROSS THE SOUTHERN PLAINS
DURING THE MIDDLE OF THE WEEK...AS DEEP ENERGY ALOFT ORGANIZES
ACROSS THE ROCKIES AND PACIFIC NORTHWEST. THIS WILL MAINTAIN LEE
CYCLOGENESIS ACROSS THE LEE OF THE ROCKIES WITH BREEZY AND WARM
CONDITIONS CONTINUING. A LEAD SHORTWAVE ROTATING EAST ACROSS THE
CENTRAL AND NORTHERN PLAINS ON THURSDAY WILL ASSIST IN MOVING A
STRONG COLD FRONT SOUTH TOWARD THE RED RIVER THURSDAY NIGHT.
MEDIUM RANGE MODELS ARE COMING INTO MORE AGREEMENT OF THE FRONT
CROSSING THE RED RIVER AND MOVING TOWARD THE I-20 CORRIDOR BY
DAYBREAK FRIDAY MORNING. BEST FORCING WILL REMAIN TO OUR NORTH ON
FRIDAY...BUT FORCING ALONG THE FRONT SHOULD LEND TO ISOLATED-
SCATTERED THUNDERSTORMS DURING THE DAY. ANALYSIS OF INSTABILITY
AND LAPSE RATES ALOFT DO NOT INDICATE A SEVERE WEATHER THREAT WITH
THE SYSTEM FRIDAY. A FEW STRONG STORMS ALONG THE FRONT WILL BE
POSSIBLE AS IT PROGRESSES QUICKLY SOUTH ACROSS THE CWA.

BRISK AND MUCH COOLER CONDITIONS ARE EXPECTED ACROSS NORTH TEXAS
INTO THE WEEKEND WITH STRONG CAA NOTED IN ALL THE MODELS. A
STRONG SHORTWAVE WILL ROTATE ACROSS THE SOUTHERN PLAINS FRIDAY
NIGHT AND SATURDAY MORNING WITH RAIN CHANCES CONTINUING. FORCING
ABOVE THE FRONTAL INVERSION WILL STEEPEN LAPSE RATES ALOFT ENOUGH
FOR EMBEDDED THUNDER FRIDAY NIGHT. MEANWHILE...LOWS BY SATURDAY
WILL FALL INTO THE 40S WITH BRISK CONDITIONS EXPECTED THE MAJORITY
OF THE WEEKEND. RAIN CHANCES  END FROM WEST TO EAST DURING THE
DAY SATURDAY IN WAKE OF THE SHORTWAVE. HOWEVER...CONTINUING CAA
AND CLOUD COVER WILL RESULT IN HIGHS ONLY CREEPING INTO THE 50S
MOST AREAS.

CLEARING SKIES SATURDAY NIGHT AND DIMINISHING NORTH WINDS WILL
RESULT IN AREAS NORTH-WEST OF DFW FALLING INTO THE 30S BY SUNDAY
MORNING WITH LOWER-MID 40S ELSEWHERE. NORTH TEXAS WILL SEE MORE
SUNSHINE ON SUNDAY...BUT CONTINUING COOL WEATHER WITH HIGHS ONLY
CREEPING INTO THE LOWER 60S WITH A SECONDARY SURGE OF COOL
CANADIAN AIR BEING SUPPORTED BY CYCLONIC/NORTHWEST FLOW ALOFT.
LOWS IN THE 30S LOOK LIKELY BY NEXT MONDAY MORNING AND COULD NOT
RULE OUT SOME LIGHT FROST ACROSS THE NORTHERN COUNTIES. A DRY
FORECAST WILL CONTINUE INTO EARLY NEXT WEEK WITH ONLY A SLOW
MODERATION IN TEMPERATURES PER CONTINUED CYCLONIC NORTHWEST FLOW
ALOFT INDICATED BY ALL THE MODELS.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  70  85  68  86 /  30  10   5   0   0
WACO, TX              87  69  86  65  86 /  10   5   5   0   0
PARIS, TX             85  65  84  64  84 /  40  30   5   0   0
DENTON, TX            84  68  84  66  86 /  40  10   5   0   0
MCKINNEY, TX          84  67  84  65  85 /  40  20   5   0   0
DALLAS, TX            86  71  85  68  86 /  20  10   5   0   0
TERRELL, TX           86  68  84  66  85 /  10  10   5   0   0
CORSICANA, TX         86  68  85  66  85 /  10   5   5   5   5
TEMPLE, TX            87  68  85  64  86 /  10   5   5   5   5
MINERAL WELLS, TX     84  65  84  62  85 /  40  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /05
Hazardous weather outlook, Oct 22, 3:05 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
405 AM CDT MON OCT 22 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
405 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING MAINLY
NORTHWEST OF A COMANCHE TO SULPHUR SPRINGS LINE...INCLUDING
DALLAS...FORT WORTH...GAINESVILLE...AND MINERAL WELLS. A FEW OF
THESE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FAR
NORTHWEST COUNTIES THROUGH AFTERNOON.

DUNN

In the hours before

Special weather statement, Oct 22, 9:19 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1019 AM CDT MON OCT 22 2012

TXZ100-221545-
YOUNG TX-
1019 AM CDT MON OCT 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 1019 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF GRAHAM...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3340 9882 3340 9842 3298 9842 3296 9875
      3296 9895 3337 9896
TIME...MOT...LOC 1519Z 224DEG 28KT 3319 9853

The radar

The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Young

When
October 22, 9:25 AM CST
Where
Young County, Newcastle
Measured
1.75 in hail
Property damage
$4,000
Reported by
Post Office
Coordinates
33.200, -98.750

Golf ball sized hail was reported in Newcastle.

Hail, Young

When
October 22, 9:30 AM CST
Where
Young County, 2.18 mi SSE of Loving
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
33.241, -98.506

Quarter to ping pong ball sized hail fell south of Loving.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414576, 414578.